Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Time-averaged coarse variables for multi-scale dynamics


Authors: Marshall Slemrod and Amit Acharya
Journal: Quart. Appl. Math. 70 (2012), 793-803
MSC (2010): Primary 34E13; Secondary 34E15, 34C29, 35A35
DOI: https://doi.org/10.1090/S0033-569X-2012-01291-5
Published electronically: July 18, 2012
MathSciNet review: 3052092
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given an autonomous system of Ordinary Differential Equations without an a priori split into slow and fast components, we define a strategy for producing a large class of `slow' variables (constants of fast motion) in a precise sense. The equation of evolution of any such slow variable is deduced. The strategy is to rewrite our system on an infinite-dimensional ``history'' Hilbert space $ X$ and define our coarse observation as a functional on $ X$.


References [Enhancements On Off] (What's this?)

  • 1. A. Acharya, On the choice of coarse variables for dynamics, International Journal for Multiscale Computational Engineering 5 (2007), no. 6, 483-489.
  • 2. Amit Acharya, Coarse-graining autonomous ODE systems by inducing a separation of scales: practical strategies and mathematical questions, Math. Mech. Solids 15 (2010), no. 3, 342–352. MR 2667382, https://doi.org/10.1177/1081286508100972
  • 3. Amit Acharya and Aarti Sawant, On a computational approach for the approximate dynamics of averaged variables in nonlinear ODE systems: toward the derivation of constitutive laws of the rate type, J. Mech. Phys. Solids 54 (2006), no. 10, 2183–2213. MR 2254208, https://doi.org/10.1016/j.jmps.2006.03.007
  • 4. Zvi Artstein, On singularly perturbed ordinary differential equations with measure-valued limits, Proceedings of EQUADIFF, 10 (Prague, 2001), 2002, pp. 139–152. MR 1981520
  • 5. Z. Artstein, C.W. Gear, I.G. Kevrekidis, M. Slemrod, and E.S. Titi, Analysis and computation of a discrete KdV-Burgers type equation with fast dispersion and slow diffusion, Arxiv preprint arXiv:0908.2752; to appear in SIAM Journal of Numerical Analysis (2009).
  • 6. Zvi Artstein, Ioannis G. Kevrekidis, Marshall Slemrod, and Edriss S. Titi, Slow observables of singularly perturbed differential equations, Nonlinearity 20 (2007), no. 11, 2463–2481. MR 2361254, https://doi.org/10.1088/0951-7715/20/11/001
  • 7. Zvi Artstein and Alexander Vigodner, Singularly perturbed ordinary differential equations with dynamic limits, Proc. Roy. Soc. Edinburgh Sect. A 126 (1996), no. 3, 541–569. MR 1396278, https://doi.org/10.1017/S0308210500022903
  • 8. A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486
  • 9. Weinan E, HMM and the ``Equation-free'' approach to multiscale modeling, http://www.math.princeton.edu/~weinan/hmm.html.
  • 10. Kôsaku Yosida, Functional analysis, 6th ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 123, Springer-Verlag, Berlin-New York, 1980. MR 617913

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 34E13, 34E15, 34C29, 35A35

Retrieve articles in all journals with MSC (2010): 34E13, 34E15, 34C29, 35A35


Additional Information

Marshall Slemrod
Affiliation: Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin 53706
Email: slemrod@math.wisc.edu

Amit Acharya
Affiliation: Civil & Environmental Engineering, Carnegie Mellon University, Pittsburgh, Pennsylvannia 15213
Email: acharyaamit@cmu.edu

DOI: https://doi.org/10.1090/S0033-569X-2012-01291-5
Received by editor(s): August 29, 2011
Published electronically: July 18, 2012
Article copyright: © Copyright 2012 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society